Virginia, 2002

High Wind in Virginia, November 30, 2002

November 30, 2002 · NWS RNK · 5 events in 5 counties and zones

High winds during the evening of the 30th downed trees and some power lines across Grayson, Bedford, Amherst, and Appomattox counties.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

High winds during the evening of the 30th downed trees and some power lines across Grayson, Bedford, Amherst, and Appomattox counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 30, 3:15 PM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Nov 30, 3:15 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
315 PM EST SAT NOV 30 2002

SFC LOW SE CANADA AND HI PRESSURE IN NORTHERN GULF CREATING A NICE
PRESSURE GRADIENT ACROSS THE REGION.  PRESSURE RISES IN 6 HOURS WILL
BE 9 TO 12 MB...THEN BEGIN TO SUBSIDE BETWEEN 06-09Z.  UPGRADED NW
NC MTNS AND GRAYSON COUNTY VA TO HIGH WIND WARNING WITH THE
STRONGEST PRESSURE RISES PASS OVER BETWEEN 00Z-06Z TONIGHT.  ALONG
THE BLUE RIDGE AND WEST (WV/VA)...KEEP WITH WIND ADVISORY.  SE WV
(GRB)...BREEZY CONDITIONS AND WINTER STORM ADV FOR 2 TO 4 INCHES OF
SNOW.
WARMED TEMPS UP A FEW DEGREES WITH WIND REMAINING TONIGHT.  MAJORITY
OF THE SNOW WILL FALL TONIGHT...LIKELY IN SE WV (INCH OR SO IN LOWER
ELEVATIONS...2 TO 4 INCHES IN HIGHER ELEVATIONS) AND CHANCE FOR THE
REMAINDER OF THE MOUNTAINS (LESS THAN AN INCH).

SUN...ANTICYCLONIC FLOW WILL BRING AN END TO THE SNOW BY AFTERNOON.
WINDS WILL ALSO BE ON A DECREASE WITH LIGHT PRESSURE FALLS.

SUN NIGHT/MON...WARMING TEMPS UP A CAT WITH WAA MOVING INTO THE
REGION.  IF FULL SUN ON MON...WILL GET EVEN WARMER...HOWEVER A COLD
FRONT DRAPED OVER THE OHIO VALLEY...WHILE A WARM FRONT APPROACHES
THE MID ATLANTIC REGION COULD BRING IN ENOUGH CLOUD COVER TO HOLD
TEMPS AT BAY.  GUIDANCE IN THE EAST HAS MON TEMPS IN THE UPPER 40S
TO LOWER 50S...PREVIOUS FORECAST UPPER 30 TO NEAR 40...WILL RANGE 44
TO 49.

EXTENDED...AN ARCTIC FRONT WITH A RIDING WAVE IS SCHEDULED FOR MID
WEEK.  TIMING AND POSITION STILL IN QUESTION.  FOR NOW RAIN IN THE
MOUNTAINS ON TUE (40)...EAST TUE AFTN (ALL RAIN/30).  TUE NIGHT/WED
RAIN OR SNOW MOUNTAINS (50)...RAIN IN THE EAST(40).  WED NIGHT SNOW
MOUNTAINS (30)...DRY EAST.

THURSDAY THRU SATURDAY DRY WITH GENERAL WARMING.

ROA   27  37  22  45 /   0   0   0   0
LYH   27  38  21  44 /   0   0   0   0
DAN   29  41  23  48 /   0   0   0   0
BLF   20  28  19  40 /  60  30   0   0
LWB   19  25  16  36 /  60  30   0   0
BCB   23  30  20  41 /  40   0   0   0
TNB   19  30  17  40 /  40   0   0   0

.RNK...
NC...HIGH WIND WARNING FOR TONIGHT FOR ZONES NCZ001>002...NCZ018.

WIND ADVISORY FOR TONIGHT FOR ZONES NCZ003...NCZ019.

VA...HIGH WIND WARNING FOR TONIGHT FOR ZONE VAZ015.

WIND ADVISORY FOR TONIGHT FOR ZONES VAZ007...VAZ009>014...
VAZ016>020...VAZ022>024...VAZ032>035.

WV...WINTER WEATHER ADVISORY FOR TONIGHT FOR ZONES WVZ042>043...
WVZ045.

WIND ADVISORY FOR TONIGHT FOR ZONE WVZ044.

STONEFIELD
Hazardous weather outlook, Nov 30, 5:20 AM EST, 14 hours 40 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-301215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 AM EST SAT NOV 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A STRONG COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA TODAY. AS
MUCH COLDER AIR RUSHES IN BEHIND THE FRONT...WINDY CONDITIONS ARE
EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE OVERNIGHT. SUSTAINED
WINDS OF 20 TO 35 MPH...WITH GUSTS TO 50 MPH ARE LIKELY ACROSS THE
HIGHER TERRAIN...ALONG AND WESTWARD FROM THE BLUE RIDGE. SNOW
SHOWERS WILL ALSO DEVELOP ALONG THE WESTERN SLOPES LATER THIS
AFTERNOON AND CONTINUE OVERNIGHT. THIS MAY PRODUCE SNOWFALL
ACCUMULATIONS FROM ONE TO AS MUCH AS FOUR INCHES OVER THE GREENBRIER
VALLEY BY SUNDAY MORNING. IN ADDITION...THE COLD AND WIND WILL
COMBINE TO PRODUCE WIND CHILLS IN THE SINGLE DIGITS OVER THE
MOUNTAINS OVERNIGHT.

PLEASE REFER TO THE FOLLOWING PRODUCTS...WBCNPWRNK AND WBCWSWRNK...
ISSUED BY THIS OFFICE EARLIER THIS MORNING FOR ADDITIONAL
INFORMATION ON THIS WINTER WEATHER EVENT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Grayson

When
November 30, 8:00 PM EST to 11:00 PM EST
Where
Grayson forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

High Wind, Campbell / Lynchburg

When
November 30, 8:00 PM EST to 11:00 PM EST
Where
Campbell / Lynchburg forecast zone
Reported by
NEWSPAPER
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

High Wind, Amherst

When
November 30, 8:00 PM EST to 11:00 PM EST
Where
Amherst forecast zone
Reported by
NEWSPAPER
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

High Wind, Appomattox

When
November 30, 8:00 PM EST to 11:00 PM EST
Where
Appomattox forecast zone
Reported by
NEWSPAPER
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

High Wind, Bedford / Bedford

When
November 30, 8:00 PM EST to 11:00 PM EST
Where
Bedford / Bedford forecast zone
Reported by
NEWSPAPER
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319124, 5319125, 5319126, 5319127, 5319128.